Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Pittsburgh, PA

June 12, 2003Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 12, 2003, 7:11 PM EDT for Preston County, West Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 7:11 PM EDT (23:11 UTC)
Expired
Jun 12, 2003, 8:15 PM EDT
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 129 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS51 KPBZ 122311
SVRPBZ
WVC077-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 815 PM EDT

* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF KINGWOOD...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  KINGWOOD...
  TERRA ALTA...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

LAT...LON 3934 7973 3949 7984 3968 7948 3943 7950

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:33 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 12, 2:33 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT THU JUN 12 2003

SVR TSTM WATCH TIL 8PM FOR OUR EXTREME SE COUNTIES. CONCERNED ALSO
WITH HEAVY RAIN TONIGHT. DEWPOINTS IN THE MID TO UPPER 60S. SHEAR IS
MARGINAL. MOST OF AREA STAYED CLOUDY TODAY, BUT WE HAVE SEEN SOME
BREAKS OVER THE SRN HALF OF CWA. SFC LOW ON THE INDIANA-OHIO BORDER
AND SLOWLY MOVG ENE. BANDS OF HEAVY RAIN WITH EMBEDDED TSTMS
EXPECTED TONIGHT IN ADVANCE OF COLD FRONT. FROPA FRIDAY MORNING.

DURING THE DAY ON SATURDAY AND SATURDAY NIGHT LOW PASSES JUST TO OUR
SOUTH. WE HAVE CONFINED PCPN TO COUNTIES SOUTH OF THE PA BORDER. ON
SUNDAY HIGH PRESSURE BUILDS IN FROM THE NW.

PIT   65  78  62  78 /  60  20  20  20
HLG   64  77  60  78 /  60  10  20  20
MGW   65  79  61  78 /  60  10  20  30
ZZV   65  77  60  78 /  60  10  20  20
PHD   65  77  60  78 /  60  10  20  20
FKL   62  74  58  75 /  60  30  20  20
DUJ   62  74  58  75 /  60  30  20  20
LBE   64  77  60  78 /  60  10  20  20
BTP   62  74  58  75 /  60  30  20  20
IDI   62  74  58  75 /  60  30  20  20
ODM   61  74  57  75 /  70  30  20  30

.PBZ...
MD...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE MDZ001.

OH...NONE.
PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE PAZ032.

WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ023...WVZ041.

RS
Hazardous weather outlook, Jun 12, 11:53 AM EDT, 7 hours 18 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THIS ACTIVITY COULD REACH SEVERE
LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 12, 1:19 PM EDT, 5 hours 52 minutes before
MDZ001-PAZ032-WVZ023-041-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 PM EDT THU JUN 12 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE

IN WEST VIRGINIA...

  PRESTON         TUCKER

IN MARYLAND...

  GARRETT

<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, Jun 12, 2:46 PM EDT, 4 hours 25 minutes before
WVZ041-121845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT THU JUN 12 2003

...SHOWERS AND THUNDERSTORMS WERE MOVING OVER PARTS OF TUCKER...

SCATTERED SHOWERS AND SOME THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY...WEST VIRGINIA. ONE STORM WAS JUST SOUTH OF CANAAN HEIGHTS.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
Special weather statement, Jun 12, 2:54 PM EDT, 4 hours 17 minutes before
WVZ041-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT THU JUN 12 2003

..SHOWERS AND THUNDERSTORMS WERE MOVING OVER PARTS OF TUCKER...

SCATTERED SHOWERS AND SOME THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY...WEST VIRGINIA. ONE STORM WAS JUST SOUTH OF CANAAN HEIGHTS.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
Special weather statement, Jun 12, 3:12 PM EDT, 3 hours 59 minutes before
MDZ001-WVZ041-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT THU JUN 12 2003

...SHOWERS AND THUNDERSTORMS OVER TUCKER AND GARRETT COUNTIES...

SCATTERED SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
ONE STORM WAS NEAR KITZMILLER MARYLAND IN GARRETT COUNTY.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
RAINFALL RATES OF AS MUCH AS ONE INCH PER HOUR ARE POSSIBLE.
Special weather statement, Jun 12, 5:31 PM EDT, 1 hour 40 minutes before
PAZ014-020>022-029-030-122245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT THU JUN 12 2003

...THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF SOUTHWEST
PENNSYLVANIA...

THUNDERSTORMS HAD DEVELOPED OVER ALLEGHENY AND WASHINGTON COUNTIES.
THE ACTIVE STORM WAS NEAR THE CITY OF PITTSBURGH...ANOTHER WAS NEAR
CLAIRTON AND STILL ANOTHER EAST OF MCCANDLESS. THESE STORMS WERE
MOVING TO THE NORTHEAST ABOUT 20 MPH. BE ALERT FOR VERY HEAVY RAIN
OF ONE HALF TO THREE QUARTERS OF AN INCH IN A SHORT PERIOD.
ALSO...WATCH OUT FOR FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO
NEAR 35 MPH.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.